Apgar score

Infant health rating

An Apgar score is a quick assessment of a newborn's health performed one and five minutes after birth.

The test evaluates five criteria—heart rate, breathing, muscle tone, reflexes, and skin color—each scored 0 to 2, for a maximum of 10.

Scores of 7 or above indicate good condition; lower scores may prompt medical intervention.

Named for anesthesiologist Virginia Apgar, who developed the system in 1952.

assessment

heart rate

Cardiac contractions per minute

clinical evaluation · baseline · oxygenation · appearance · pulse · grimace · activity · medical evaluation

delivery

birth

Coming into the world

obstetrician · neonatologist · cesarean · vaginal delivery · birthing center · maternity ward · umbilical cord · placenta · amniotic fluid · fetal monitor

vitality

vigor

Active physical strength

oxygenation · circulation · viability · resilience

Opposites
assessment timing

Apgar scoreprenatal screening

Medical tests before birth

fetal ultrasound · amniocentesis · autopsy report · death certificate

assessment purpose

Apgar scorediagnosis

Identification of illness

differential diagnosis · pathology report · genetic testing · autopsy · laboratory analysis

outcome indication

Apgar scorestillbirth

Late-term pregnancy loss

fetal demise · nonviable · critical condition

Family

score, scores, scored, scoring, scorer, scorers

Familiarity
Top 1,000,000
Profile
Used worldwide · Timeless · Rated G